Browse

You are looking at 1 - 4 of 4 items for :

  • Electrolytes x
Clear All
Open access

Mohammed Faraz Rafey, Arslan Butt, Barry Coffey, Lisa Reddington, Aiden Devitt, David Lappin and Francis M Finucane

Summary

We describe two cases of SGLT2i-induced euglycaemic diabetic ketoacidosis, which took longer than we anticipated to treat despite initiation of our DKA protocol. Both patients had an unequivocal diagnosis of type 2 diabetes, had poor glycaemic control with a history of metformin intolerance and presented with relatively vague symptoms post-operatively. Neither patient had stopped their SGLT2i pre-operatively, but ought to have by current treatment guidelines.

Learning points:

  • SGLT2i-induced EDKA is a more protracted and prolonged metabolic derangement and takes approximately twice as long to treat as hyperglycaemic ketoacidosis.

  • Surgical patients ought to stop SGLT2i medications routinely pre-operatively and only resume them after they have made a full recovery from the operation.

  • While the mechanistic basis for EDKA remains unclear, our observation of marked ketonuria in both patients suggests that impaired ketone excretion may not be the predominant metabolic lesion in every case.

  • Measurement of insulin, C-Peptide, blood and urine ketones as well as glucagon and renal function at the time of initial presentation with EDKA may help to establish why this problem occurs in specific patients.

Open access

Nicholas R Zessis, Jennifer L Nicholas and Stephen I Stone

Summary

Bilateral adrenal hemorrhages rarely occur during the neonatal period and are often associated with traumatic vaginal deliveries. However, the adrenal gland has highly regenerative capabilities and adrenal insufficiency typically resolves over time. We evaluated a newborn female after experiencing fetal macrosomia and a traumatic vaginal delivery. She developed acidosis and acute renal injury. Large adrenal hemorrhages were noted bilaterally on ultrasound, and she was diagnosed with adrenal insufficiency based on characteristic electrolyte changes and a low cortisol (4.2 µg/dL). On follow-up testing, this patient was unable to be weaned off of hydrocortisone or fludrocortisone despite resolution of hemorrhages on ultrasound. Providers should consider bilateral adrenal hemorrhage when evaluating critically ill neonates after a traumatic delivery. In extreme cases, this may be a persistent process.

Learning points:

  • Risk factors for adrenal hemorrhage include fetal macrosomia, traumatic vaginal delivery and critical acidemia.

  • Signs of adrenal hemorrhage include jaundice, flank mass, skin discoloration or scrotal hematoma.

  • Adrenal insufficiency often is a transient process when related to adrenal hemorrhage.

  • Severe adrenal hemorrhages can occur in the absence of symptoms.

  • Though rare, persistent adrenal insufficiency may occur in extremely severe cases of bilateral adrenal hemorrhage.

  • Consider adrenal hemorrhage when evaluating a neonate for shock in the absence of an infectious etiology.

Open access

Runa Acharya and Udaya M Kabadi

Summary

Diabetic ketoacidosis (DKA) is commonly encountered in clinical practice. The current case is a unique and rare presentation of DKA as the initial manifestation of Cushing’s disease secondary to ACTH-secreting pituitary adenoma. Appropriate management as elaborated in the article led to total remission of diabetes as well as the Cushing’s disease.

Learning points:

  • DKA is a serious and potentially life-threatening metabolic complication of diabetes mellitus.

  • Some well-known precipitants of DKA include new-onset T1DM, insulin withdrawal and acute illness.

  • In a patient presenting with DKA, the presence of a mixed acid–base disorder warrants further evaluation for precipitants of DKA.

  • We present a rare case of DKA as an initial manifestation of Cushing’s disease secondary to ACTH-producing pituitary adenoma.

Open access

Yael R Nobel, Maya B Lodish, Margarita Raygada, Jaydira Del Rivero, Fabio R Faucz, Smita B Abraham, Charalampos Lyssikatos, Elena Belyavskaya, Constantine A Stratakis and Mihail Zilbermint

Summary

Autosomal recessive pseudohypoaldosteronism type 1 (PHA1) is a rare disorder characterized by sodium wasting, failure to thrive, hyperkalemia, hypovolemia and metabolic acidosis. It is due to mutations in the amiloride-sensitive epithelial sodium channel (ENaC) and is characterized by diminished response to aldosterone. Patients may present with life-threatening hyperkalemia, which must be recognized and appropriately treated. A 32-year-old female was referred to the National Institutes of Health (NIH) for evaluation of hyperkalemia and muscle pain. Her condition started in the second week of life, when she was brought to an outside hospital lethargic and unresponsive. At that time, she was hypovolemic, hyperkalemic and acidotic, and was eventually treated with sodium bicarbonate and potassium chelation. At the time of the presentation to the NIH, her laboratory evaluation revealed serum potassium 5.1 mmol/l (reference range: 3.4–5.1 mmol/l), aldosterone 2800 ng/dl (reference range: ≤21 ng/dl) and plasma renin activity 90 ng/ml/h (reference range: 0.6–4.3 ng/ml per h). Diagnosis of PHA1 was suspected. Sequencing of the SCNN1B gene, which codes for ENaC, revealed that the patient is a compound heterozygote for two novel variants (c.1288delC and c.1466+1 G>A), confirming the suspected diagnosis of PHA1. In conclusion, we report a patient with novel variants of the SCNN1B gene causing PHA1 with persistent, symptomatic hyperkalemia.

Learning points

  • PHA1 is a rare genetic condition, causing functional abnormalities of the amiloride-sensitive ENaC.

  • PHA1 was caused by previously unreported SCNN1B gene mutations (c.1288delC and c.1466+1 G>A).

  • Early recognition of this condition and adherence to symptomatic therapy is important, as the electrolyte abnormalities found may lead to severe dehydration, cardiac arrhythmias and even death.

  • High doses of sodium polystyrene sulfonate, sodium chloride and sodium bicarbonate are required for symptomatic treatment.